Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 9, NWS Flagstaff, AZ

July 6, 2011Yavapai County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 6, 2011, 5:25 PM MST for Yavapai County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2011, 5:25 PM MST (00:25 UTC)
Expired
Jul 6, 2011, 6:00 PM MST
In force
35 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Yavapai County, AZ

The radar

The Flagstaff radar (KFSX), 73 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2011-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2011-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-101 J/kg
Mixed-layer LCL
2290 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

637 
WUUS55 KFGZ 070025
SVRFGZ
AZC025-070100-
/O.NEW.KFGZ.SV.W.0009.110707T0025Z-110707T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
525 PM MST WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF CAMP VERDE...

* UNTIL 600 PM MST

* AT 520 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CAMP VERDE...AND MOVING WEST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  MIDDLE VERDE AND CHERRY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS ALSO PRODUCING HEAVY RAINFALL. THIS RAINFALL
WILL LEAD TO RAPID RISES ON AREA STREAMS AND CREEKS.

&&

LAT...LON 3438 11217 3464 11216 3463 11172 3442 11172
TIME...MOT...LOC 0025Z 086DEG 22KT 3451 11186

$$
JJ
2 follow-up statements
757 
WWUS55 KFGZ 070046
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
546 PM MST WED JUL 6 2011

AZC025-070100-
/O.CON.KFGZ.SV.W.0009.000000T0000Z-110707T0100Z/
YAVAPAI AZ-
546 PM MST WED JUL 6 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM MST
FOR EAST CENTRAL YAVAPAI COUNTY...

AT 534 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING WINDS NEAR 60 MPH AND SMALL 
HAIL MOVING INTO CAMP VERDE. THIS STORM WAS MOVING WEST AT 15 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO I-17 
FROM MILEPOST 275 TO 300...AND CHERRY

LAT...LON 3439 11212 3459 11212 3460 11177 3442 11176
TIME...MOT...LOC 0042Z 086DEG 20KT 3450 11191

$$
289 
WWUS55 KFGZ 070106
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
606 PM MST WED JUL 6 2011

AZC025-070115-
/O.EXP.KFGZ.SV.W.0009.000000T0000Z-110707T0100Z/
YAVAPAI AZ-
606 PM MST WED JUL 6 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL YAVAPAI COUNTY
HAS EXPIRED...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
SPOTTERS NEAR CAMP VERDE REPORTED VERY HEAVY RAIN AND WIND GUSTS
NEAR 40 MPH OVER THE PAST 20 MINUTES.

LAT...LON 3439 11212 3459 11212 3460 11177 3442 11176
TIME...MOT...LOC 0046Z 086DEG 20KT 3450 11194

$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 3:01 PM MST, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 6, 3:01 PM MST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
301 PM MST WED JUL 6 2011

.SYNOPSIS...HIGH PRESSURE CENTERED EAST OF ARIZONA WILL KEEP MONSOON
MOISTURE OVER THE HIGH COUNTRY FOR THE NEXT SEVERAL DAYS. EXPECT
SHOWERS AND THUNDERSTORMS EACH DAY WITH NEAR NORMAL TEMPERATURES.

&&

.DISCUSSION...THIS MORNING AND EARLY AFTERNOON...SHOWERS AND
THUNDERSTORMS HAVE BEEN MOST NUMEROUS ACROSS THE MOGOLLON RIM BUT
ARE CURRENTLY DEVELOPING ACROSS THE REMAINDER OF NORTHERN ARIZONA AS
WELL. STORM MOTION HAS TYPICALLY BEEN EITHER NEARLY STATIONARY OR TO
THE WEST-NORTHWEST AT UP TO ABOUT 5 MPH. LOCALLY HEAVY RAINFALL HAS
RESULTED FROM THIS WEAK PROPAGATION.

MONSOON MOISTURE WITH DAILY ROUNDS OF SHOWERS AND THUNDERSTORMS ARE
EXPECTED OVER THE NEXT SEVERAL DAYS AS HIGH PRESSURE CENTERED TO OUR
EAST CONTINUES TO BRING A FAVORABLE FLOW TO THE NORTHLAND. THIS HIGH
PRESSURE WILL GRADUALLY SLIDE EASTWARD INTO THE WEEKEND...ALLOWING
FOR A SLIGHT INCREASE IN SOUTHWEST SURFACE WINDS ALONG WITH A
POTENTIAL SHIFT IN STORM MOTION. HOWEVER...A VERY SIGNIFICANT
REDUCTION IN PRECIPITATION CHANCES DOES NOT APPEAR LIKELY AT THIS
TIME.

NEXT WEEK...A PACIFIC NORTHWEST TROUGH IS EXPECTED TO DEEPEN ALONG
THE WEST COAST. A DOWNWARD TREND IN PRECIPITATION CHANCES MAY RESULT
FROM THE DRIER PACIFIC AIR MASS ASSOCIATED WITH THE TROUGH.

&&

.AVIATION...FOR THE 00Z PACKAGE...SHOWERS AND THUNDERSTORMS WILL
CONTINUE THROUGH 02Z THIS EVENING THEN DECREASE. SOME STORMS MAY
LAST THROUGH THE NIGHT. SCATTERED MVFR AND ISOLATED IFR CONDITIONS
WILL BE LIKELY WITH STRONGER STORMS. MORE STORMS WILL BEGIN TO
DEVELOP AROUND 18Z OVER THE HIGHER TERRAIN ON THURSDAY...SPREADING
OVER THE LOWER TERRAIN THROUGH THE AFTERNOON. AVIATION DISCUSSION
NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...HIGH PRESSURE NEAR THE FOUR CORNERS REGION WILL
BRING LIGHT WINDS...SEASONABLE DAYTIME TEMPERATURES...AND CONTINUED
DAILY SHOWER AND THUNDERSTORM ACTIVITY.

SATURDAY THROUGH MONDAY...THE HIGH PRESSURE CENTER NEAR THE FOUR
CORNERS IS EXPECTED TO SHIFT SLOWLY EASTWARD...BUT THE CHANCE FOR
DAILY SHOWERS AND THUNDERSTORMS IS EXPECTED TO CONTINUE.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC......................KD
AVIATION/FIRE WEATHER.......MAS

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 6, 10:04 AM MST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1004 AM MST WED JUL 6 2011

AZZ004>018-037>040-070700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
1004 AM MST WED JUL 6 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS MORNING ACROSS THE
MOUNTAINS OF EAST-CENTRAL ARIZONA AND EVENTUALLY FORM WESTWARD
ALONG THE MOGOLLON RIM AND INTO LOWER ELEVATION LOCATIONS. SMALL
HAIL AND GUSTY WINDS WILL BE A THREAT WITH MANY OF THE STORMS. THE
MAIN AREAS OF CONCERN FOR FLASH FLOODING WILL BE RECENT WILDFIRE-
BURNED AREAS...INCLUDING THE LOCUST...WALLOW...AND THE SCHULTZ
BURN AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOIST FLOW AROUND THE SUBTROPICAL HIGH EAST OF ARIZONA WILL
CONTINUE TO FEED MOISTURE INTO THE STATE. THERE WILL BE A CHANCE
OF LATE MORNING THROUGH EARLY EVENING SHOWERS AND THUNDERSTORMS
EACH DAY. SOME STORMS MAY LINGER THROUGH THE NIGHT TIME HOURS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jul 6, 1:26 PM MST, 3 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
126 PM MST WED JUL 6 2011

AZZ013-016-062100-
NAVAJO AZ-
126 PM MST WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN NAVAJO COUNTY IN NORTHEAST ARIZONA

UNTIL 200 PM MST

AT 120 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR HEBER...MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF
STORMS APPROACH YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A
STURDY BUILDING OR AN ALL METAL VEHICLE.

&&

LAT...LON 3430 11074 3457 11074 3456 11052 3440 11041
TIME...MOT...LOC 2025Z 060DEG 5KT 3443 11056

KD
Special weather statement, Jul 6, 1:51 PM MST, 3 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
151 PM MST WED JUL 6 2011

AZZ016-062115-
NAVAJO AZ-
151 PM MST WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF IS CONTINUING A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN NAVAJO COUNTY IN NORTHEAST ARIZONA

UNTIL 215 PM MST

STORM SPOTTERS REPORTED A STRONG THUNDERSTORM OVER
HEBER-OVERGAARD...MOVING WEST AT ABOUT 5 MPH.

HAIL UP TO THE SIZE OF DIMES HAS BEEN REPORTED WITH THIS
STORM...ALONG WITH VERY HEAVY RAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

VERY HEAVY RAINFALL MAY CAUSE TEMPORARY PONDING ON SOME ROADS AND
MINOR FLOODING OF POOR DRAINAGE AREAS. IN HEAVY RAINFALL SLOW DOWN TO
REDUCE THE RISK OF HYDROPLANING...AND LEAVE A SAFE DISTANCE BETWEEN
YOURSELF AND OTHER VEHICLES.

&&

LAT...LON 3436 11073 3452 11073 3448 11053 3433 11049
TIME...MOT...LOC 2050Z 123DEG 5KT 3447 11067

KD
Special weather statement, Jul 6, 4:11 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
411 PM MST WED JUL 6 2011

AZZ018-070000-
GILA AZ-
411 PM MST WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 500 PM MST

AT 400 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT
THUNDERSTORMS WERE RAPIDLY DEVELOPING ALONG A GUST FRONT MOVING
THROUGH NORTHWEST GILA COUNTY. THIS AREA WAS MAINLY NORTH OF HIGHWAY
260 AND INCLUDED PORTIONS OF HIGHWAY 87 BETWEEN PAYSON AND PINE. THE
STORMS WILL MOVE TOWARD THE WEST AROUND 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3412 11138 3427 11168 3441 11150 3428 11115
TIME...MOT...LOC 2308Z 068DEG 20KT 3422 11148

JJ
Special weather statement, Jul 6, 5:11 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
511 PM MST WED JUL 6 2011

AZZ008-037-038-070100-
YAVAPAI AZ-
511 PM MST WED JUL 6 2011

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EAST CENTRAL YAVAPAI COUNTY IN WEST CENTRAL ARIZONA

UNTIL 600 PM MST

AT 456 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED RAPIDLY
DEVELOPING THUNDERSTORMS ACROSS EAST CENTRAL YAVAPAI COUNTY AS A
GUST FRONT MOVES IN FROM THE EAST. SOME LOCATIONS THAT WILL BE
AFFECTED INCLUDE LAKE MONTEZUMA...PORTIONS OF INTERSTATE 17 FROM
CAMP VERDE TO NEAR THE HIGHWAY 179 INTERSECTION.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THE STRONGEST STORMS. IN ADDITION...VERY HEAVY RAIN
WILL CAUSE PONDING OF WATER ON ROADS AND RAPID RISES IN AREA WASHES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

&&

LAT...LON 3481 11203 3478 11157 3443 11158 3443 11206
TIME...MOT...LOC 0006Z 180DEG 0KT 3462 11193

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 5:11 PM MSTSpecial Weather StatementFGZ49 min
Jul 6, 6:04 PM MSTAreal Flood AdvisoryFGZYavapai65 min
Jul 7, 2:51 PM MSTAreal Flood AdvisoryFGZYavapai74 min
Jul 7, 3:17 PM MSTAreal Flood AdvisoryFGZGila118 min
Jul 7, 3:47 PM MSTSevere Thunderstorm WarningFGZGila13 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.